Tuesday, November 25, 2008

Diabetic ketoacidosis and bicarbonate

Diabetics have a lot to worry about. Living with the disease surely isn't easy, and poor control of serum glucose levels can cause a wide variety of ugly, debilitating problems like blindness and circulatory problems leading to gangrene and amputations.

The seriousness of the disease was made real to me years ago by an experience I had in a hospital, where a previously perfectly lucid and cheerful old guy was admitted incoherent and super-sick. The doc ordered a bunch of diagnostic tests, but it was an easy diagnosis once the chem screen results were back: the guy's blood sugar was something like 400. His blood pH was like 6.9.

In situations like this there are a number of ways a person can end up dead. But one thing that causes concern is lowered blood pH. What can be done? Well, in addition to giving insulin when needed, sometimes lowly old bicarbonate (HCO3-) is also used to add buffer capacity to the blood and stabilize pH. At least, this is what I have heard. I don't have a good citation for this info.

Audience--especially those of you who have clinical or veterinary experience (pets get diabetic, too!)--can you help?

The old guy lived for a while longer, by the way. His ability to make sense was rapidly regained once his blood sugar returned to normal.

3 comments:

ez said...

i've never had any hands-on experience with this, but i looked up a few articles in the New England Journal of Med and the Family Practice News and both mentioned bicarb as a controversial treatment for DKA that is no longer recommended because of the possible correlation with the adverse complication of cerebral edema. more studies need to be done, but it looks like standard treatment is simply insulin and rehydration, possibly electrolyte replacement when labs show the need.

that said, good old bicarb is certainly at work in the body trying desperately to compensate for the acidosis. the kidneys are dumping it into the blood like mad to buffer the pH changes, and the labs will reflect this.

anyhow, must go study now. you rule and your blog is awesome!

carol said...

Thanks for the excellent comments! Have you ever heard of anyone using orally administered bicarb? I know this sounds pretty crazy, but I thought somebody once explained that by neutralizing a TON of stomach acid you could induce production of new HCl, that would draw acid out of the bloodstream.

Seems like it'd mostly just result in a major tummy ache.

carol said...
This comment has been removed by the author.